Nursing Case Scenario
What are the nutritional implications, key assessment findings, and nursing interventions for a patient with hypokalemia?
A patient withhypokalemia suffers various nutritional implications since thedisease is caused by low potassium in the body. Hypokalemic patientsshould be placed in a hypoglycemic and potassium-rich diet thatprevents dehydration and cardiac arrest. Key assessment findingsshould indicate a low level of potassium in the body, specificallyless than 3.5mmol/L (Mona, 2015). Nursing intervention should includeamong others recording fluid intake, reducing vomiting, administeringantiemetic drugs, monitoring blood sugar and cardiac arrest, givingoral potassium and potassium-rich foods, checking neurologicalstatus, and monitoring for neuromuscular changes.
What are the signs and symptoms of digoxin toxicity and how would the nurse assess for these symptoms? In your response, be sure to include specific body systems.
Digoxin toxicitytakes place when a patient consumes a lot of the medicine and hasbeen associated with potassium loss. The poisoning is mostlyexhibited by cardiac effects, vertigo, nausea and vomiting which arethe predominant signs and symptoms (Gill & Zaidi, 2017). Othersigns include malaise, visual disturbances, delirium, dizziness,fatigue, diarrhea, and abdominal pains. Cardiac unrests associatedwith the poisoning include tachycardia, ventricular fibrillation, andirregular heartbeats (Pastori et al., 2015). A nurse can assess thesigns and symptoms by performing a blood test on serum potassiumconcentration, serum digoxin concentration, creatinine, and obtainingserial electrocardiograms.
How would the nurse provide family-centered care?
Family-centeredcare is applicable in all treatment cases as the family members areimportant communicate on behalf of the patients who are unconsciousor unable to make decisions (Bell, 2015). In this case, the nurse incharge of Keola Akana should always collaborate with the familymembers before making any major decision. Moreover, the nurse needsto gather the opinions of the relatives regarding the lifestyle andbehavior of the patient prior to his admission. During the treatmentand care provision, the nurse should guide the relatives on how theywill be attending to Akana once he is discharged from the hospital.
How can a patient and nurse effectively interact and communicate when that patient has a tracheostomy?
Developing anentirely new communication tool for patients with tracheostomy shouldbe collectively done by medical staff, family members, and thepatient (Ginnelly & Greenwood, 2015). However, a nurse shoulddevelop ways through which he or she will communicate with a patienteffectively and without hurting his or her feelings. First, the nurseshould never assume that the patient is not hearing and understandingto avoid negative psychological effects. Since the patient can hearsthe nurse should explain what has taken place to reduce the patient’sanxiety and confusion. Finally, the nurse should comfort the patient,allow him or her to respond, and select the questions to ask thepatients.
What are three nursing interventions when treating someone with MRSA?
Healthcareworkers play a great role in spreading MRSA to the patients andnurses are expected to provide interventions regarding the preventionof the disease spread (Myers, 2013). One intervention method istaking standard precautions while handling MRSA patients whichinclude gloving, hand hygiene, mouth, nose, and eye protection,gowning, and proper handling of patient care equipment and devices.The other intervention method is contact precautions which entailproper MRSA patient placement processes, safe patient transport, andmaintaining proper environmental measures are implemented in roomswith patients on contact precautions. Finally, nurses can take theinitiative of placing patients with MRSA on private rooms if possibleas well as dialyzing patients probably at the far end of a unit toallow fast decolonization (Bellini et al., 2015).
What are the nutritional challenges for patients with a tracheostomy?
Patients withtracheostomy face the trouble of eating and swallowing food. Thetrouble emanates from the discomfort and pain experienced after thetracheostomy surgery (Elliot, 2012). Patients who have undergone thesurgery always exhibit signs of disliking food and will always droolwhile eating. Moreover, the patients are expected to experiencevomiting once now and then after the surgery. It is also crucial tonote that patients with tracheostomy cannot eat certain types offood, especially the coarse ones. These patients also experience alot of coughing while eating which is an indication of food gettinginto the pipe.
Bell, L. (2015). Person and Family Centered Care. Critical CareNurse, 35(3), 82. http://dx.doi.org/10.4037/ccn2015583
Bellini, C., Petignat, C., Masserey, E., Büla, C., Burnand, B., &Rousson, V. et al. (2015). Universal Screening and Decolonization forControl of MRSA in Nursing Homes: A Cluster Randomized ControlledStudy. Infection Control & Hospital Epidemiology, 36(04),401-408. http://dx.doi.org/10.1017/ice.2014.74
Elliot, J. (2012). Nutrition Intervention after a TracheostomyProcedure. Wwws.fitnessrepublic.com. Retrieved 11 January2017, fromhttps://wwws.fitnessrepublic.com/nutrition/healthy-eating/nutrition-intervention-after-a-tracheostomy-procedure.html
Gill, D. & Zaidi, S. (2017). Rare Manifestation of DigoxinToxicity: Right Bundle Branch Block. Journal Of Basic And ClinicalPharmacy, 8(1), 40.http://dx.doi.org/10.4103/0976-0105.195128
Ginnelly, A. & Greenwood, N. (2015). Screening adult patientswith a tracheostomy tube for dysphagia: a mixed-methods study ofpractice in the UK. International Journal Of Language &Communication Disorders, 51(3), 285-295.http://dx.doi.org/10.1111/1460-6984.12205
Mona, M. (2015). Hypokalemia Disease with Causes, Symptom andNursing Intervention. Nursing Exercise. Retrieved 11January 2017, fromhttp://nursingexercise.com/hypokalemia-disease-causes-treatment/
Myers, F. (2013). Targeting MRSA. Nursing Management(Springhouse), 44(6), 26-32.http://dx.doi.org/10.1097/01.numa.0000430402.57959.15
Pastori, D., Farcomeni, A., Bucci, T., Cangemi, R., Ciacci, P., &Vicario, T. et al. (2015). Digoxin treatment is associated withincreased total and cardiovascular mortality in anticoagulatedpatients with atrial fibrillation. International Journal OfCardiology, 180, 1-5.http://dx.doi.org/10.1016/j.ijcard.2014.11.112